Alert archive / Nebraska / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS North Platte, NE

December 4, 20219 counties in Nebraska

NWS North Platte, NE issued this dense fog advisory at Dec 4, 2021, 10:21 AM CST for 9 counties in Nebraska. It was in force for 99 min.

The area

The counties it named.

The facts

Issued
Dec 4, 2021, 10:21 AM CST (16:21 UTC)
Expired
Dec 4, 2021, 12:00 PM CST
In force
99 min
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Cherry County, NE, Custer County, NE, Hooker County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 24 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WWUS73 KLBF 041621
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
1021 AM CST Sat Dec 4 2021

NEZ004-005-024>026-036>038-059-094-041800-
/O.EXP.KLBF.FG.Y.0012.000000T0000Z-211204T1600Z/
/O.NEW.KLBF.FG.Y.0013.211204T1621Z-211204T1800Z/
Sheridan-Eastern Cherry-Hooker-Thomas-Blaine-McPherson-Logan-
Custer-Lincoln-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Mullen, 
Thedford, Halsey, Dunning, Purdum, Brewster, Tryon, Ringgold, 
Stapleton, Broken Bow, North Platte, Cody, Eli, Merriman, 
and Kilgore
1021 AM CST Sat Dec 4 2021 /921 AM MST Sat Dec 4 2021/

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/
TODAY...

* WHAT...Visibility as low as 1/4 mile in dense fog.

* WHERE...Sheridan, Eastern Cherry, Hooker, Thomas, Blaine, 
  McPherson, Logan, Custer, Lincoln and Western Cherry Counties.

* WHEN...Until noon CST /11 AM MST/ today.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...be prepared to slow down while driving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

NEZ008-041730-
/O.EXP.KLBF.FG.Y.0012.000000T0000Z-211204T1600Z/
Brown-
Including the city of Ainsworth
1021 AM CST Sat Dec 4 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Conditions have imporoved with visibilities of 6 miles or better.
Therefore, the Dense Fog Advisory allowed to expire. 

$$

Meltzer
1 follow-up statement
708 
WWUS73 KLBF 041741
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
1141 AM CST Sat Dec 4 2021

NEZ004-005-024>026-036>038-059-094-041845-
/O.EXP.KLBF.FG.Y.0013.000000T0000Z-211204T1800Z/
Sheridan-Eastern Cherry-Hooker-Thomas-Blaine-McPherson-Logan-
Custer-Lincoln-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Mullen, 
Thedford, Halsey, Dunning, Purdum, Brewster, Tryon, Ringgold, 
Stapleton, Broken Bow, North Platte, Cody, Eli, Merriman, 
and Kilgore
1141 AM CST Sat Dec 4 2021 /1041 AM MST Sat Dec 4 2021/

...DENSE FOG ADVISORY WILL EXPIRE AT NOON CST /11 AM MST/ TODAY...

Fog has lifted and visibilities are improving across the area.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this dense fog advisory went out at Dec 4, 6:41 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 4, 6:41 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
641 AM CST Sat Dec 4 2021

.SHORT TERM...(Today through Sunday)
Issued at 313 AM CST Sat Dec 4 2021

The forecast focus in the short term will be the breezy to windy
conditions developing today into this evening.

A west northwest upper flow pattern will remain in place today.
Surface high pressure will move into the western Great Lakes as
surface low pressure deepens across WY into eastern CO. This will
bring a tightening surface pressure gradient to western NE.
Southerly winds will increase to 20 to 35 mph by this afternoon with
the stronger winds over the central and northern Sandhills. Highs
today will be warmest across the west in the 50s.

Tonight, a cold front will drop into north central NE late tonight.
Fairly mild air will be in place ahead of the front as winds turn to
the southwest and west. Portions of the northwest Sandhills and
northern NE will range in the 40s before the cold front arrives.

On Sunday, retained a slight chc for rain or snow over the Pine
Ridge during the morning. Colder air will spill southward with H85
winds from 40-50kts from the Dakotas south into NE. Northwest winds
will be strong, sustained at 25 to near 30 mph with gusts from 35 to
45 mph. Gusts to near 50 mph possible at VTN and ANW, as is
supported by the HRRR. Used the NBM 90th percentile for winds. Do
not feel a High Wind Watch is needed at this time, but will be
monitored during the next forecast package this afternoon. Highs
upper 30s to lower 40s across the northwest should fall by mid
afternoon while the southeast manages to reach the upper 40s and
lower 50s (mid 50s far southwest).

.LONG TERM...(Sunday night through Friday)
Issued at 313 AM CST Sat Dec 4 2021

The main forecast focus in the long term will be colder temperatures
Monday into Tuesday, followed by the potential for accumulating snow
Thursday night through Friday night.

Colder air will be in place Monday into Tuesday as an upper trough
crosses the region. Models are not in very good agreement in
placement of potential light snow, with slight chances possible
Monday night into Tuesday night mainly across the north and west.

A slight warmup into the 40s to low 50s Wed. and Thu. as a deep
upper trough digs into the Intermountain west. This upper trough
will move into the region Thursday night through Friday night. The
deterministic GFS continues to develop a potent storm system with a
closed upper low developing over western NE into eastern SD with
a surface low as deep as 981mb over eastern NE. A 300mb coupled
jet is indicated with strong baroclinicity and mid level
frontogenesis across the forecast area. While this scenario could
bring significant snowfall, the deterministic ECMWF and Canadian
models show a differing solution. The ECMWF shows a weaker surface
low near 991-996mb tracking from sern CO into OK. The Canadian
model surface low track is similar. The GFS ensemble and ECMWF
ensemble are also weaker with the system. So while this looks like
the best opportunity for some light snowfall not seen since Nov.
1st, confidence is low that a well developed winter system will
impact western NE.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 623 AM CST Sat Dec 4 2021

An area of low stratus clouds and patchy fog continues to spread
southwest across western and north central Nebraska early this
morning. IFR and MVFR is occurring within this area of cloud
cover and will persist through late this morning. As winds
increase from the south this afternoon the lower ceilings should
erode from south to north with VFR expected. South winds will be
gusty, over 25 kts at times this afternoon and tonight. As the
low-level jet increases tonight, wind shear will become a concern.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, Dec 4, 8:12 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
812 AM CST Sat Dec 4 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-051415-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
812 AM CST Sat Dec 4 2021 /712 AM MST Sat Dec 4 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Areas of dense fog this morning. Visibilities as low as 1/4 mile.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Southerly winds gusting up to 35 to 40 mph are possible on
this afternoon across portions of the Sandhills, north central
Nebraska and the Panhandle.

Strong northwest winds gusting up to 50 mph are possible on
Sunday afternoon across the entire area of western and north
central Nebraska.

There is some chance for snow Thursday night into Friday. There
is much uncertainty at this time, but there is potential for at
least some light snow accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 8:07 AM CSTDense Fog AdvisoryLBFBlaine, Brown, Cherry, Custer, Hooker, Lincoln and 4 more113 min

Nearby

Dense Fog Advisories in Nebraska, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.